cortizone use on a severe macaw

by carol gelfand
(pittsburgh pa)

i gave my severe a bath a few days ago and she must have got some water in her nares and has been sneezing. i blow dried her after the bath to insure she was completely dry. i thought maybe if a little fungus had formed in her nares due to the water i would dab the area with a little vinegar. which is known for its anti fungul properties and is natural. well it burned her i could tell by her reaction. i have cortizone on hand and neosporin so i rub a tiny amount of cortiznone around each nare which is slightly red. did i do the right thing?

Comments for cortizone use on a severe macaw

Click here to add your own comments

Jun 28, 2012
Cortisone may kill your bird
by: The Avian Vet

If your bird has a fungal infection, then the cortisone will kill her. The Neosporin is not an appropriate bird medication and should never be used and that goes for all other topical medication that are greasy ointments. These will be spread throughout her feathers and prevent her feathers from functioning properly.

Red nares can indicate different things. Causes include irritation, infection, allergies, and trauma, among others.

I recommend that you take your bird in to see an avian veterinarian immediately. ( Find an Avian Vet ) I also recommend NEVER use over-the-counter medications, never give human drugs or drugs meant for other pets, and NEVER EVER use steroids such as cortisone. Medications of any kind should never be used without the recommendation of an avian veterinarian.

Dr B

Click here to add your own comments